As an opioid drug used to manage problematic opioid dependence, Suboxone is similar to methadone, one of the most widely used drugs to treat opioid addiction; however, whereas methadone is only available at specialized treatment centers or maintenance programs, Suboxone is available from doctors authorized to prescribe it 3.
Suboxone is comprised of two substances 1,2:
- Buprenorphine—A partial opioid agonist that activates a similar set of receptors in the brain as other opioids (heroin, pain medications) to relieve cravings. As a partial agonist, it activates the opioid receptors to a lesser extent so the user doesn’t experience the kind of high associated with full agonists like morphine 4.
- Naloxone—An opioid antagonist that blocks the effects of other opioids to discourage abuse.
Suboxone is available in formulations that dissolve under the tongue or between the gums and cheek, making absorption in the bloodstream quick and convenient. The buprenorphine/naloxone combination is also found in the drugs Zubsolv and Bunavail. According to the DEA, about 9.3 million prescriptions for buprenorphine products were written in 2012 alone 1.
Even with the many benefits of Suboxone in addiction treatment, this drug is not without risks. Opioid addicts may take Suboxone in higher-than-recommended doses, without a prescription, or via alternate methods such as snorting in an attempt to experience a high similar to other opioids. Snorting a drug like Suboxone can lead to an increased risk of unwanted side effects and addiction development. Abuse of Suboxone and other opioids leads to negative consequences like 5:
- Increased numbers of emergency room visits.
- More addiction treatment admissions related to opioids.
- Increases death rates from overdose.
Does Snorting Suboxone Cause a High?
Despite the risks listed above, people continue to abuse opioids like Suboxone by tampering with the medication and using it in ways other than prescribed. One way that someone will abuse Suboxone is by snorting the substance. People will snort Suboxone in hopes of creating a stronger high. Formulations like Zubsolv, which are tablets that go under the tongue, may be more prone to abuse by snorting.
With many substances, including opioid painkillers, changing the route of administration will produce differences in the effects. Someone that crushes and snorts an opioid pain pill (especially in the case of extended release formulations) will potentially feel the effects more rapidly and more intensely than someone who consumes the pill orally. This difference has to do with the drug’s ability to readily enter the bloodstream and reach the brain 6. Routes of administration that allow the drugs to reach the brain faster (smoking/injecting/snorting) typically create a shorter, more intense high. Routes of administration that lead to the drug being processed more slowly and, therefore, take longer for it to reach the brain (such as oral consumption) result in a more gradual onset of effects 6.
So, people will try to snort Suboxone to get high, but there could be a problem. In Suboxone, naloxone is included as a deterrent to abuse because of its opioid receptor blocking effects 7. When used as prescribed, the low dose of naloxone will be imperceptible to the user. However, when Suboxone is tampered with (by snorting or injection), the naloxone is released 7. This is meant to discourage abuse and is called a “neutralizing approach” because it neutralizes the pleasant effects of the buprenorphine 7.
Although Suboxone’s special formulation is designed to minimize the potential opioid high and therefore reduce the abuse potential of the substance, abuse does still occur. People that abuse Suboxone and other buprenorphine products report that they will swallow, snort, and inject the medication in attempts to enhance the effects 8. Suboxone is more likely to be abused by people addicted to relatively small doses of other opioids 9. So, while the naloxone should make abuse less likely, it does appear that Suboxone will potentially cause a high when snorted 9. A rewarding high would also be more likely in “opioid-naïve” individuals, meaning those who don’t normally use opioids and are not currently on a buprenorphine treatment regime (those who first start abusing opioids by snorting illicitly obtained Suboxone, for example).
Side Effects of Snorting Suboxone
Suboxone is usually safe and effective when used as prescribed, but as with other medications, there are possible side effects. Suboxone side effects may include 2:
- Stomach and back pain.
- Problems sleeping.
- Blurred vision.
- Trouble breathing and swallowing.
- Nausea/ loss of appetite.
- Sexual side effects.
- Low energy/fatigue.
Suboxone use can also trigger serious mental and physical health concerns related to a condition called serotonin syndrome 15. These include 2:
- Muscle twitching.
- Quick heart rate.
- Loss of coordination.
The naloxone in Suboxone may also suddenly bring about symptoms of opioid withdrawal when the drug is altered by crushing and snorting it 9. These uncomfortable withdrawal symptoms may include 10:
- Sleep problems.
- Increased heart rate.
- High blood pressure.
- Hyperreflexia (abnormally elevated reflex response).
- Hyperreflexia (abnormally elevated reflex response).
- Increased sweating.
- Muscle spasms.
- Stomach cramps.
- Nausea and vomiting.
- Pain in the muscles and bones.
Snorting an opioid medication (also known as nasal insufflation) is also tied to numerous harmful effects on the body. These include 11:
- Bloody nose.
- Nasal congestion or excessive drainage.
- Oral ulcers.
- Facial and ear pain.
- Swelling in the face.
- Trouble speaking.
- Difficulty swallowing.
- Damage to/holes in the structures in the mouth and nose.
Can Snorting Suboxone Cause an Overdose?
When taking Suboxone, it is important to always use the medication as prescribed. Though overdoses are relatively rare due to the drug’s ceiling effect (see below), they are possible, especially in the setting of additional substance abuse (e.g., alcohol, sedatives). Signs of a Suboxone overdose include 2:
- Tiny pupils.
- Severe dizziness and poor coordination.
- Worsening vision.
- Very slowed or stopped breathing.
- Extreme drowsiness.
- Loss of consciousness.
Opioids typically carry the risk of respiratory depression when used at high doses. However, as a partial agonist, the buprenorphine component of Suboxone achieves a “ceiling effect,” which means that the respiratory issues (as well as the euphoric high) will not increase steadily as the dose increases 1,10. Instead, these effects level off at a certain point, making overdose less likely for this specific substance.
However, when Suboxone is combined with other substances, especially those that depress the central nervous system (CNS), a greater risk of overdose occurs1. These substances include 1,2,12:
The combined influence of these substances can be fatal 1.
Signs That Someone is Addicted to Suboxone
It can be difficult to assess whether someone is addicted to Suboxone because they may be prescribed the drug for addiction recovery, but remember, someone can abuse a medication they are prescribed.
Behaviors to Watch For
Addictive behaviors that indicate a problem include 13:
- Taking Suboxone more often than prescribed or in larger doses.
- Using Suboxone in various routes of administration such as snorting.
- Showing unexpected or negative changes in social interactions.
- Struggling to meet the demands of work, school, or home life.
- Continuing to use Suboxone despite negative consequences.
- Buying, selling, or trading Suboxone with others.
Due to the ability of opioids to slow down and relax the body, someone addicted to Suboxone may appear overly relaxed or with low energy for long periods. Additionally, they may appear more irritable and frustrated if they must go a longer-than-expected period of time without Suboxone.
In the case of snorting Suboxone, signs of addiction may include the possession of paraphernalia used to snort the medication (e.g., razor blades, credit cards with powder residue, straws, rolled up bills, etc.). Having residue on their hands, clothes, or face could also be a sign that they are snorting Suboxone. Someone using intranasal drugs may also sniff or wipe their nose frequently.
Getting Help for Suboxone Addiction
If you or a loved one is addicted to Suboxone, seeking professional treatment will be an important step to take to end use in the safest way possible.
Throughout the treatment process, behavioral therapy will be beneficial to understand the process of addiction and begin learning ways to build and maintain recovery. Behavioral therapy options include 3:Find a place to recover from addiction today.
- CBT. Cognitive-behavioral therapy is an approach widely used in mental health and addiction treatment. It focuses on identifying problematic behaviors related to substance use and building coping skills to maintain a drug-free lifestyle.
- CM. Contingency management uses strong rewards for wanted behaviors that include attending treatment, engaging in community activities, and abstaining from drugs. The rewards work to counteract the reinforcing nature of Suboxone.
- CRA. The community reinforcement approach is a structured 24-week program that combines multiple therapy sessions weekly to address improving relationships, community supports, employment, and educational goals to maintain recovery.
People struggling with Suboxone abuse and addiction face a challenging battle but assistance is available. If you are interested in helping yourself or an important person in your life overcome Suboxone abuse, call 1-888-744-0069 to speak to someone about treatment options to begin recovery.